Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS State College, PA

July 21, 2020Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2020, 3:47 PM EDT for Somerset County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 3:47 PM EDT (19:47 UTC)
Expired
Jul 21, 2020, 4:30 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS51 KCTP 211947
SVRCTP
PAC111-212030-
/O.NEW.KCTP.SV.W.0112.200721T1947Z-200721T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
347 PM EDT Tue Jul 21 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Somerset County in south central Pennsylvania...

* Until 430 PM EDT.

* At 346 PM EDT, severe thunderstorms were located along a line 
  extending from Seven Springs to near Ursina, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Meyersdale, Berlin, Ursina, New Centerville, Mount Davis, Rockwood,
  Confluence, Salisbury, Garrett, Casselman and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3976 7940 3977 7938 3978 7939 3979 7938
      3978 7935 3980 7937 3982 7937 3986 7942
      3990 7940 4001 7932 3997 7894 3975 7904
TIME...MOT...LOC 1946Z 218DEG 56KT 4002 7929 3984 7940 

HAIL...1.00IN
WIND...60MPH
 
$$

Gartner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:19 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 21, 3:19 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
319 PM EDT Tue Jul 21 2020

.SYNOPSIS...
A hot and humid mid-summer weather pattern will maintain the
risk of scattered, mainly afternoon and evening thunderstorms
through the end of the week. Some storms will be capable of
strong gusty winds and locally heavy downpours. Maxes in the NW
could be a notch cooler with all the cloud cover there. But, any
late day sun could help them rise nicely.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Shortwave/vort max over far NE OH is spinning clouds and some
showers into the CWA. One cluster over KPIT is already starting
to spark. Pleanty of sunshine over the srn half of the fcst area
will help us realize CAPE/B+ in the 1000-2000j/kg range there.
The NW third will be mostly cloudy, so risk for strong
convection lowest there. MRGL risk continues with effective
deep shear of 25-30KT and those good CAPE numbers over the
south. It's been so dry. So, even though heavy rain is possible,
the steady movement of the storms should help keep the FF
threat low unless there is some training of cells.

Prev...
A comfortable start to the day with variable clouds, temps in
the 60s/70s and dewpoints in the upper 50s to low 60s.

An increasingly moist (PWATs 1.5-2.0 inches) and marginally
unstable airmass will reside across south central PA this
afternoon beneath generally weak winds aloft. Hires models and
ensemble guidance show various clusters of storms developing
over this area with some focus over southwest PA into the
Laurel Highlands. The convective environment should be
supportive of slow-moving storms capable of locally heavy rain
and gusty winds. WPC/SPC have covered most of this area with a
marginal risk ERO/SWO. HREF shows showers and isolated storms
drifting east/northeast across parts of CPA toward NEPA later
this evening through tonight.

Max temps will be a few degrees cooler than yesterday but still
above average for late July. Highs is the low 90s for Harrisburg
and surrounding areas will be the 14th day of 90+ this month.
Max heat index should peak in the upper 90s across the lower
Susq Valley. A muggy night expected with lows in the upper 60s
to low 70s across the southern half of the area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Active period of convective weather continues through midweek
with marginal to slight risk of locally damaging t-storm winds
and heavy rainfall. It will also remain very warm and humid with
above average temperatures and peak heat indices in the 90-100F
range from the south-central ridge and valley region into the
middle and lower Susq Valley.

SPC increased categorical risk on D2 Wednesday to SLGT (15%
wind probs) downwind of the Alleghenies where robust CAPE and
marginal/modest shear values appear supportive of scattered,
linear storm modes capable of producing strong to locally
damaging downdraft winds.

SPC introduced a marginal risk for D3 Thursday with a similar
overall synoptic setup consisting of enhanced west-southwesterly
flow aloft and sufficient diurnal destablization. A mainly
linear storm mode should occur with strong to locally damaging
winds the most likely threat.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Minor changes to this part of the package.

A drier pattern appears likely into the weekend under building
high pressure surface and aloft.

Chance of showers and storms once again will increase early nest
week, as dewpoints creep back up, as the next frontal system
nears the area. Pattern favors weak ridging across the mountains,
and a lee trough to the east. This will play a factor in the
daily or lack of daily afternoon showers and storms.

Temperatures will remain above average and trend hotter later
in the period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A couple of light SHRA moving into the west has hurried up
mentions of SHRA at BFD. Will tweak JST to mention TS soon as
the heavier showers over KPIT are starting to make ltg and are
nearing while cu are building up locally.

Prev...
A warm front lifting into PA from the south will spread
scattered showers into the region today, with tsra possible
across the southern half of the state. Heavier showers could be
accompanied by a brief vis reduction during the afternoon across
primarily southern Pa. Light wind, partial clearing and light
wind could set the stage for patchy fog tonight, especially in
those locations that receive rain today.

Outlook...

Wed...Patchy AM low cigs/fog possible. Sct PM tsra impacts
possible.

Thu...AM low cigs possible W Mtns. Sct PM tsra impacts possible,
mainly southeast Pa.

Fri-Sat...No sig wx expected.

Sun...Small chance of a shower.

&&

.CLIMATE...
Harrisburg tied the record high minimum temperature of 79
degrees yesterday (7/20). The previous record was in 2019.

Through 7/20, the average July temperature at Harrisburg is
81.6F or +5.7 degrees above normal - ranking as the 2nd warmest
on record only 0.2F behind 1999. With persistent heat/above avg
temps expected through the end of the month, July 2020 has a
shot at the warmest July on record.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Martin
AVIATION...Fitzgerald/Dangelo
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 21, 5:29 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
529 AM EDT Tue Jul 21 2020

PAZ004>006-220930-
Warren-McKean-Potter-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and locally
heavy rain are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010-011-017-024-033-220930-
Elk-Cameron-Clearfield-Cambria-Somerset-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms may produce isolated strong gusty winds
and flooding this afternoon. Isolated flooding is most likely in
areas that can experience rapid runoff from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and locally
heavy rain are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-037-041-042-045-046-051-053-220930-
Northern Clinton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Montour-Columbia-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-019-025>028-034-035-049-050-052-220930-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Bedford-Fulton-Union-Snyder-Northumberland-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms may produce gusty winds and localized
flooding this afternoon. Localized flooding is most likely
in areas that can experience rapid runoff from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-220930-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms may produce gusty winds and localized
flooding this afternoon. Localized flooding is most likely in areas
that can experience rapid runoff from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Wednesday afternoon.

Maximum heat indices around 100 degrees are probable Wednesday
afternoon.

Isolated strong to severe thunderstorms with gusty winds are
possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Local storm report, Jul 21, 2:41 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            JOHNSTOWN               40.33N 78.92W
07/21/2020                   CAMBRIA            PA   PUBLIC

            MINOR STREET FLOODING REPORTED AT JOHNSTOWN.

&&

REG
Special weather statement, Jul 21, 2:43 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
243 PM EDT Tue Jul 21 2020

PAZ024>026-033-034-211915-
Bedford PA-Somerset PA-Blair PA-Cambria PA-Huntingdon PA-
243 PM EDT Tue Jul 21 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
SOMERSET...BLAIR...AND CAMBRIA COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Jennerstown to Entriken. Movement was
east at 40 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Johnstown, Huntingdon, Somerset, Hollidaysburg, Westmont, Windber,
Belmont, Portage, Roaring Spring, Geistown, Southmont, New
Enterprise, Martinsburg, Claysburg, Friedens, Vinco, Boswell,
Williamsburg, Dale and Duncansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 7926 4010 7923 4012 7921 4011 7919
      4012 7917 4016 7916 4018 7913 4020 7913
      4039 7898 4049 7792 4022 7795 3996 7935
TIME...MOT...LOC 1841Z 350DEG 40KT 4032 7803 4009 7908

Gartner
Local storm report, Jul 21, 3:13 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 WSW SCALP LEVEL       40.25N 78.85W
07/21/2020                   CAMBRIA            PA   FIRE DEPT/RESCUE

            TRESS DOWN ON WIRES REPORTED AT 32 VEIL RD,
            WINDBER, PA.

&&

AW
Local storm report, Jul 21, 3:14 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     2 SSW WINDBER           40.20N 78.85W
07/21/2020                   SOMERSET           PA   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN ON ROAD REPORTED AT 941
            CHURCH DR, WINDBER, PA.

&&

AW
Local storm report, Jul 21, 3:16 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     2 WSW WINDBER           40.21N 78.86W
07/21/2020                   SOMERSET           PA   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN BLOCKING ROAD. REPORTED
            AT PATRICA LANE AND CAMP DRIVE.

&&

AW
Local storm report, Jul 21, 3:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     3 SSW NEWRY             40.35N 78.45W
07/21/2020                   BLAIR              PA   PUBLIC

            TREE DOWN REPORTED AT THE INTERSECTION OF
            JOHNSTOWN ROAD AND BAIRD LANE.

&&

REG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:15 PM EDTSpecial Weather StatementCTPSomerset45 min
Jul 21, 12:56 PM EDTSpecial Weather StatementCTPCambria34 min
Jul 21, 1:03 PM EDTSevere Thunderstorm WarningCTPCambria44 min
Jul 21, 1:11 PM EDTSpecial Weather StatementCTPCambria34 min
Jul 21, 1:15 PM EDTSpecial Weather StatementCTPBedford45 min
Jul 21, 1:33 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton42 min
Jul 21, 1:40 PM EDTSpecial Weather StatementCTPBlair35 min
Jul 21, 2:03 PM EDTSpecial Weather StatementCTPCambria27 min
Jul 21, 2:43 PM EDTSpecial Weather StatementCTPHuntingdon32 min
Jul 21, 2:59 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Huntingdon, Somerset3 hr
Jul 21, 3:18 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset42 min
Jul 21, 4:03 PM EDTSpecial Weather StatementCTPBedford, Somerset42 min
Jul 21, 4:40 PM EDTSpecial Weather StatementCTPBedford35 min
Jul 21, 4:43 PM EDTSpecial Weather StatementCTPFranklin, Fulton47 min
Jul 21, 5:05 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton55 min
Jul 21, 5:41 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin34 min
Jul 21, 6:13 PM EDTSpecial Weather StatementCTPCumberland32 min
Jul 21, 6:24 PM EDTSpecial Weather StatementCTPYork21 min
Jul 21, 6:36 PM EDTAreal Flood AdvisoryCTPAdams, York54 min
Jul 21, 6:43 PM EDTSevere Thunderstorm WarningCTPYork32 min
Jul 21, 7:28 PM EDTAreal Flood AdvisoryCTPAdams, York2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.